Kentucky, 2011

Flash Flooding and Hail in Kentucky, May 24, 2011

May 24, 2011 · NWS JKL · 26 events in 8 counties and zones

Several rounds of strong to severe thunderstorms caused sporadic wind damage and dropped up to nickel size on portions of eastern KY throughout the day on May 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Several rounds of strong to severe thunderstorms caused sporadic wind damage and dropped up to nickel size on portions of eastern KY throughout the day on May 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 24, 6:24 AM EST, 26 minutes earlier.

Area forecast discussion, May 24, 6:24 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
724 AM EDT TUE MAY 24 2011

.SHORT TERM.../THE REST OF TODAY/...UPDATED

UPDATED FORECAST TO INCORPORATE SEVERE THUNDERSTORM WATCH FOR AREAS
MAINLY SOUTH OF I-64. INITIAL THREAT APPEARS TO BE HAIL...BUT WINDS
COULD BECOME A BIGGER THREAT LATER THIS MORNING. FORECAST UPDATE IS
ALREADY OUT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY/

AFTER A BRIEF LULL IN ACTIVITY DURING THE REMAINDER OF THE OVERNIGHT
AND PREDAWN HOURS...SHOWERS AND STORMS ARE EXPECTED TO MOVE ACROSS
EASTERN KENTUCKY JUST AFTER SUNRISE...AS A SHORTWAVE TROUGH MOVES OUT
OF THE PLAINS AND ACROSS THE OHIO VALLEY DURING THE DAY TODAY.
SHOWERS AND STORMS ARE EXPECTED TO BEGIN FORMING YET AGAIN AN HOUR OR
TWO AFTER SUNRISE...WITH SCATTERED TO NUMEROUS SHOWERS AND STORMS
EXPECTED FROM LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. THE
BEST CHANCE FOR STORMS WILL OCCUR DURING THE AFTERNOON HOURS...AS
DAYTIME HEATING AND INSTABILITY WILL BE PEAKING ONCE AGAIN.
PERSISTENT SOUTHWEST TO SOUTHERLY FLOW WILL CONTINUE TO BRING GULF OF
MEXICO MOISTURE INTO THE AREA...PROVIDING THE FUEL NEEDED TO SUSTAIN
CONVECTIVE ACTIVITY. SURFACE ANALYSIS FROM THE SPC WEBSITE REVEAL THE
PRESENCE OF A CORRIDOR OF STRONG THETAE ADVECTION NOSING INTO THE
CENTRAL AND EASTERN PORTIONS OF KENTUCKY THIS MORNING...ALONG WITH
SEVERAL AREAS OF ENHANCED LOW LEVEL MOISTURE CONVERGENCE EXTENDING
FROM SOUTHWESTERN MISSOURI EASTWARD ALONG THE KENTUCKY AND TENNESSEE
STATE LINE. IN SPITE OF LESS THAN LESS THAN FAVORABLE MIDDLE AND UPPER
LEVEL WIND PROFILES...THE AFOREMENTIONED COMPONENTS SHOULD BE ENOUGH
TO OVERCOME THE LACK OF STRONG DYNAMICS. THE PRIMARY THREATS WITH THE
STRONGER STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THE NUMBER ONE CHALLENGE FOR TODAY FORECAST WILL BE PINPOINTING
EXACTLY WHERE AND WHEN NEW SHOWERS AND STORMS WILL BEGIN TO FIRE.
WITH NUMEROUS OUTFLOW BOUNDARIES IN PLACE ACROSS THE NORTHERN TWO
THIRDS OF EASTERN KENTUCKY...TRIGGERS FOR CONVECTION WILL BE
SCATTERED ALL OVER THE PLACE. THAT BEING SAID...MODIFIED THE
INHERITED FORECAST TO REFLECT A SEVERAL HOUR PERIOD OF LITTLE OR NO
CONVECTIVE ACTIVITY LASTING THROUGH EARLY TUESDAY MORNING. AFTER 15Z
OR SO...EXPECT SHOWERS AND STORMS TO BEGIN POPPING UP AS THE
AFOREMENTIONED SHORTWAVE APPROACHES. EVEN THOUGH THE VARIOUS MODELS
ARE HAVING A DIFFICULT RESOLVING THE TIMING AND EXTENT OF
CONVECTION TODAY AND TONIGHT...DECIDED TO CONTINUE THE TREND OF HIGH
CHANCE TO LIKELY POPS IN THE FORECAST...AS AMPLE INSTABILITY...GOOD
MIDDLE AND UPPER LEVEL DYNAMICS...AND THE PASSAGE OF A FAIRLY WELL
DEFINED SHORTWAVE...SHOULD PROVIDE ALL THE INGREDIENTS NECESSARY
FOR SCATTERED LINES OR CLUSTERS OF THUNDERSTORMS TO FORM THROUGHOUT THE
DAY TODAY.

TWEAKED THE TEMPERATURE...WIND...AND SKY COVER FORECASTS HERE AND
THERE...ACCOUNTING FOR REAL TIME TRENDS AND THE LATEST MODEL DATA. ALL
IN ALL IT WAS DIFFICULT TO JUSTIFY MAKING ANY MAJOR CHANGES TO THE
FORECAST DUE TO THE AMOUNT OF UNCERTAINTY INVOLVED. MOST OF THE
MODELS DO SUPPORT INCREASING CONVECTIVE ACTIVITY THROUGHOUT THE DAY
TODAY...WITH THINGS PEAKING DURING THE AFTERNOON HOURS. THE MODEL
SOUNDINGS CONTINUE TO DEPICT LARGE AMOUNTS OF CAPE...MINUS 5 TO MINUS
7 LIFTED INDICES...AND TOTAL TOTALS INDEX VALUES EXCEEDING 50...ALL
OF WHICH FAVOR THE POTENTIAL FOR STRONG TO SEVERE STORMS TODAY AND
TONIGHT. THE QUESTION WILL REMAIN WHEN WILL THINGS BEGIN TO FIRE AND
WHAT WILL THE TRIGGERS BE. ANY LEFT OVER OUTFLOW BOUNDARIES WOULD
PROVIDE POTENTIAL INITIATIONS SITES FOR SHOWERS AND STORMS...PROVIDED
ALL THE THE OTHER NECESSARY INGREDIENTS ARE IN PLACE.

A SERIES OF SHORTWAVES WILL BRING NUMEROUS ROUNDS OF SHOWERS AND
STORMS TO EASTERN KENTUCKY THROUGH WEDNESDAY NIGHT. THERE SHOULD BE
A BRIEF LULL IN THE ACTIVITY ON THURSDAY...AS A COLD FRONT BEGINS TO
FINALLY MOVE OUT OF THE SOUTHERN PLAINS AND ACROSS THE OHIO AND
TENNESSEE VALLEYS LATE THURSDAY. TEMPERATURES WILL CONTINUE TO RUN
WELL ABOVE NORMAL FOR THE REST OF THE WEEK.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/

VERY POTENT SHORTWAVE WILL PIVOT NORTHEAST ACROSS THE OHIO VALLEY TO
START THE PERIOD THURSDAY NIGHT INTO FRIDAY. THIS WILL LIKELY
TRIGGER A ROUND OF SHOWERS AND THUNDERSTORMS FOR ALL OF EASTERN
KENTUCKY. CONTINUED TO NUDGE POPS UP AS THURSDAY NIGHT INTO FRIDAY
MORNING IS LOOKING VERY WET. MODELS ARE IN DECENT AGREEMENT WITH
REGARDS TO THE HIGHER PRECIPITATION CHANCES.

BY FRIDAY AFTERNOON...A SECOND...BUT WEAKER SHORTWAVE WILL PUSH INTO
THE REGION...PROVIDING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
IN EASTERN KENTUCKY. THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET AS
WE LOSE ANY DAYTIME INSTABILITY. FINALLY...A THIRD SHORTWAVE IS
PEGGED TO IMPACT THE AREA ON SATURDAY...PROVIDING ONE LAST ROUND OF
SHOWERS AND THUNDERSTORMS.

AFTER SATURDAY EVENING...THE FORECAST IS TRENDING MUCH DRIER. BOTH
THE GFS AND ECMWF BRING SUBSTANTIAL MID AND UPPER LEVEL RIDGING INTO
THE TENNESSEE AND OHIO RIVER VALLEYS. MODELS INSIST THIS RIDGING
WILL BE FAIRLY PERSISTENT INTO MUCH OF NEXT WEEK AND BECOME EVEN
STRONGER. THIS SHOULD YIELD A DRIER PERIOD OF WEATHER FOR THE
REGION.

THE MILD WEATHER WILL PERSIST THROUGH THE EXTENDED WITH HIGHS WELL
INTO THE 80S AND LOWS IN THE 60S.

&&

.AVIATION.../06Z TO 06Z/

TAF FORECAST REMAINS CHALLENGING THIS MORNING. SCATTERED SHOWERS AND
STORMS HAVE ALREADY BEGUN FIRING ALONG A LINE FROM EUBANK TO
BOONEVILLE TO PRESTONSBURG. SOME OF THESE STORMS COULD PRODUCE
DAMAGING WINDS AND LARGE HAIL. IN GENERAL...VFR CONDITIONS ARE
EXPECTED THIS MORNING...EXCEPT FOR MVFR/IFR WHERE STORMS MOVE THROUGH
AND PRODUCE HEAVY RAINFALL. THE THREAT FOR SHOWERS AND STORMS WILL
EXIST THROUGH AT LEAST 0Z TONIGHT...WITH RAIN CHANCES TAPERING OFF
QUICKLY AFTER SUNSET.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR
KYZ058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...AR/KAS
LONG TERM....KAS
AVIATION...AR
Hazardous weather outlook, May 24, 6:16 AM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
716 AM EDT TUE MAY 24 2011

KYZ044-050>052-251200-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
716 AM EDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FROM LATE THIS
MORNING INTO EARLY THIS EVENING. SOME OF THESE STORMS COULD PRODUCE
DAMAGING WINDS AND LARGE HAIL. BRIEF HEAVY DOWNPOURS WILL ALSO BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME...WEDNESDAY THROUGH
SATURDAY NIGHT. SOME OF THE STORMS ON WEDNESDAY COULD APPROACH
SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS
STRONG OR DAMAGING WINDS THROUGH WEDNESDAY.

KYZ058>060-068-069-079-080-083>088-104-106>120-251200-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
716 AM EDT TUE MAY 24 2011

...SEVERE THUNDERSTORM WATCH 352 IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED FROM THIS MORNING INTO EARLY
THIS EVENING. SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND
LARGE HAIL. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME...WEDNESDAY THROUGH
SATURDAY NIGHT. SOME OF THE STORMS ON WEDNESDAY COULD APPROACH
SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS
STRONG OR DAMAGING WINDS THROUGH WEDNESDAY.

KAS

In the hours before

Special weather statement, May 24, 6:03 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
703 AM EDT TUE MAY 24 2011

KYZ068-069-079-080-114-116-241145-
ROCKCASTLE-PULASKI-LAUREL-JACKSON-OWSLEY-CLAY-
703 AM EDT TUE MAY 24 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 745
AM EDT TUESDAY MORNING...

   JACKSON...
   EXTREME NORTHWESTERN OWSLEY...
   SOUTHERN ROCKCASTLE...
   EAST CENTRAL PULASKI...
   NORTHWESTERN CLAY AND
   NORTHERN LAUREL.

AT 703 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HANSFORD...OR
7 MILES SOUTH OF MOUNT VERNON...MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DILLON AROUND
710 AM EDT...GAULEY AROUND 715 AM EDT...CRUISE AROUND 720 AM EDT...
DEESE AROUND 725 AM EDT...DABOLT AROUND 730 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
TUESDAY AFTERNOON FOR EASTERN KENTUCKY.

RICHEY

The radar

The Nashville radar (KOHX), 153 km away, was scanning. The volume nearest the first event began at 11:49 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 24, 6:50 AM EST to 7:00 AM EST
Where
Wayne County, 0.05 mi WSW of Wait
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.770, -84.981

Trees, power lines, and limbs were blown down in Zula.

Thunderstorm Wind, Wayne

When
May 24, 6:55 AM EST to 7:05 AM EST
Where
Wayne County, Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.830, -84.830

Trees and limbs were blown down in Monticello.

Thunderstorm Wind, Wayne

When
May 24, 7:00 AM EST to 7:08 AM EST
Where
Wayne County, Delta
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.870, -84.650

Trees and power lines were down and blocking Brammer Hill Rd in the Delta community.

Thunderstorm Wind, Whitley

When
May 24, 7:15 AM EST to 7:22 AM EST
Where
Whitley County, Bark Camp
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
36.920, -84.250

Trees were blown down along Hwy 1277 in Bark Camp.

Thunderstorm Wind, McCreary

When
May 24, 7:15 AM EST to 7:35 AM EST
Where
McCreary County, Marshes Siding
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.730, -84.470

Trees were blown down in the north end of the county along and north of a line from Funston to Sawyer..

Thunderstorm Wind, Knox

When
May 24, 7:30 AM EST to 7:45 AM EST
Where
Knox County, Barbourville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.870, -83.880

High winds moved a triaxle RV trailer approximately 2 to 3 feet. The winds also ripped an awning apart. Limbs approximately 2 inches in diameter were broken off trees and a tree was knocked over.

Thunderstorm Wind, Whitley

When
May 24, 7:30 AM EST to 7:40 AM EST
Where
Whitley County, 1 mi S of Corbin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
36.935, -84.100

Limbs that were 2 to 3 inches in diameter were broken off trees along Hwy 26 near Corbin.

Thunderstorm Wind, Clay

When
May 24, 7:48 AM EST to 7:55 AM EST
Where
Clay County, 1.02 mi NW of Pigeonroost
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.131, -83.812

Trees were blown down and onto power lines in the Paw Paw community.

Thunderstorm Wind, Leslie

When
May 24, 8:05 AM EST to 8:12 AM EST
Where
Leslie County, Yeaddiss
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.070, -83.220

Trees were blown down along Hwy 699 near mile markers 10 and 11.

Thunderstorm Wind, Leslie

When
May 24, 8:05 AM EST to 8:12 AM EST
Where
Leslie County, 2 mi W of Yeaddiss
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
37.070, -83.256

The Leslie county transportation director reported that 2 or 3 trees had been blown down on cars along KY 3427 near Wolfe Creek.

Thunderstorm Wind, Knox

When
May 24, 8:10 AM EST to 8:30 AM EST
Where
Knox County, Barbourville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.870, -83.880

Thunderstorm wind gusts caused extensive damage on the property of a volunteer storm spotter. The damage included a tri-axle RV trailer being moved 2 to 3 feet with awning ripped apart, limbs roughly 2 inches in diameter being broken off of trees, and one tree blown down.

Thunderstorm Wind, Leslie

When
May 24, 8:20 AM EST to 8:30 AM EST
Where
Leslie County, Cutshin
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.080, -83.250

Trees were blown down across the area. One tree fell onto a car and a house. Two homes sustained damage.

Thunderstorm Wind, McCreary

When
May 24, 11:30 AM EST to 11:35 AM EST
Where
McCreary County, Marshes Siding
Measured
46 kt (53 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.730, -84.470

Some trees were blown down in the north end of the county.

Thunderstorm Wind, Knox

When
May 24, 12:28 PM EST to 12:33 PM EST
Where
Knox County, 4 mi E of Barbourville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.870, -83.808

Two trees were blown across a road 4 miles east of Barbourville.

Flash Flood, Letcher

When
May 24, 1:45 PM EST to 3:30 PM EST
Where
Letcher County, 0.53 mi ENE of Caudell to 0.4 mi ESE of Caudell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.122, -82.841

About two feet of water was seen flowing across Hwy 3401 west of Whitesburg.

Thunderstorm Wind, Letcher

When
May 24, 2:25 PM EST to 2:30 PM EST
Where
Letcher County, Linefork
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.020, -82.950

A tree was blown down and across Hwy 1103 in Linefork.

Thunderstorm Wind, Whitley

When
May 24, 2:33 PM EST to 2:38 PM EST
Where
Whitley County, Goldbug
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
36.800, -84.170

Trees were blown down on Hwy 25W near mile marker 16 in Goldbug.

Flash Flood, Whitley

When
May 24, 2:35 PM EST to 3:40 PM EST
Where
Whitley County, 1.04 mi WNW of Woodbine to 0.61 mi WSW of Woodbine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.908, -84.096

Six to 8 inches of water was flowing across the road in Woodbine.

Thunderstorm Wind, Whitley

When
May 24, 2:40 PM EST to 2:45 PM EST
Where
Whitley County, Emlyn
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
36.700, -84.130

Several trees were blown down along KY 628 and KY 2996 near Emlyn.

Thunderstorm Wind, Whitley

When
May 24, 2:40 PM EST to 2:45 PM EST
Where
Whitley County, Williamsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
36.730, -84.170

Trees were blown down over Rt 856 in the Williamsburg area.

Thunderstorm Wind, McCreary

When
May 24, 2:45 PM EST to 2:50 PM EST
Where
McCreary County, 5 mi NW of Whitley City
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.771, -84.534

Trees were blown down on Alum Ford Rd at Yahoo Falls.

Flash Flood, Letcher

When
May 24, 2:45 PM EST to 3:45 PM EST
Where
Letcher County, 0.97 mi NNE of Mc Roberts to 1.71 mi NE of Mc Roberts
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.213, -82.665

The sheriff received numerous calls from around the McRoberts area of about 1 foot of water flowing across part of Hwy 3409.

Thunderstorm Wind, McCreary

When
May 24, 3:07 PM EST to 3:12 PM EST
Where
McCreary County, Strunk
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.630, -84.430

Trees were blown down on Rock Creek Rd, Whirly Circle, and Lum Strunk Rd.

Thunderstorm Wind, Whitley

When
May 24, 3:07 PM EST to 3:12 PM EST
Where
Whitley County, Goins
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.680, -83.900

Trees were blown down and across KY 92.

Hail, McCreary

When
May 24, 3:10 PM EST to 3:15 PM EST
Where
McCreary County, 2 mi ESE of Strunk
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.619, -84.397

Thunderstorm Wind, Bell

When
May 24, 3:33 PM EST to 3:38 PM EST
Where
Bell County, Ferndale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.700, -83.680

A tree was blown down and onto Hwy 25E, blocking the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313018, 313022, 313020, 313025, 313029, 313034, 313043, 313048, 313051, 313052, 306565, 313053, 306564, 306557, 306585, 306568, 306569, 306578, 306572, 306574, 306575, 306581, 306562, 306579, 306580, 306586.